Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 81, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 7, 2016, 7:15 PM MDT for Toole County, Montana. It was in force for 75 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2016, 7:15 PM MDT (01:15 UTC)
- Expired
- Aug 7, 2016, 8:30 PM MDT
- In force
- 75 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Toole County, MT
The radar
The Great Falls radar (KTFX), 166 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 7:25 PM MDT | HAIL 1.75 | 1 Nw Sunburst, MT | GOLF BALL SIZE HAIL FALLING NEAR SUNBURST. |
| Aug 7, 7:30 PM MDT | HAIL 0.75 | 4 Wnw Sunburst, MT | HAIL UP TO PENNY SIZE FALLING. HAIL A FEW INCHES DEEP IN PLACES. WIND GUSTS ESTIMATED AROUND 50 MPH. |
| Aug 7, 7:30 PM MDT | HAIL 1 | 4 Wnw Sunburst, MT | HAIL UP TO QUARTER SIZE FALLING. HAIL A FEW INCHES DEEP IN PLACES. WIND GUSTS ESTIMATED AROUND 50 MPH. |
| Aug 7, 7:45 PM MDT | HAIL 1 | 4 Wnw Sunburst, MT | QUARTER SIZED HAIL REPORTED JUST WEST OF SUNBURST. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1738 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
307
WUUS55 KTFX 080115
SVRTFX
MTC101-080230-
/O.NEW.KTFX.SV.W.0081.160808T0115Z-160808T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
715 PM MDT SUN AUG 7 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN TOOLE COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 830 PM MDT
* AT 715 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
SUNBURST...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SUNBURST AND KEVIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4899 11217 4900 11140 4899 11135 4861 11215
TIME...MOT...LOC 0115Z 229DEG 14KT 4887 11200
HAIL...1.00IN
WIND...60MPH
$$
BRUSDA2 follow-up statements
870
WWUS55 KTFX 080200
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
800 PM MDT SUN AUG 7 2016
MTC101-080230-
/O.CON.KTFX.SV.W.0081.000000T0000Z-160808T0230Z/
TOOLE MT-
800 PM MDT SUN AUG 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHWESTERN TOOLE COUNTY...
AT 800 PM...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF
SUNBURST...OR 29 MILES NORTH OF SHELBY...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS STORM HAS HAD A HISTORY OF PRODUCING HAIL UP TO GOLF BALL SIZE.
LOCATIONS IMPACTED INCLUDE...
SUNBURST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4891 11212 4899 11202 4900 11174 4899 11139
4898 11136 4886 11161 4874 11191
TIME...MOT...LOC 0159Z 239DEG 14KT 4893 11176
HAIL...1.25IN
WIND...60MPH
$$
BRUSDA858
WWUS55 KTFX 080229
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
829 PM MDT SUN AUG 7 2016
MTC101-080237-
/O.EXP.KTFX.SV.W.0081.000000T0000Z-160808T0230Z/
TOOLE MT-
829 PM MDT SUN AUG 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TOOLE COUNTY WILL
EXPIRE AT 830 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4891 11212 4899 11202 4900 11174 4899 11139
4898 11136 4886 11161 4874 11191
TIME...MOT...LOC 0218Z 229DEG 14KT 4893 11176
$$
MPJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 5:50 PM MDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 7, 5:50 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 550 PM MDT SUN AUG 7 2016 ...Update to Aviation... .DISCUSSION... Tonight through Tuesday...An unstable southwesterly flow aloft will reside over the region tonight through Monday. A strong upper level disturbance will push northeastward through the region this evening. Numerous thunderstorms will accompany this disturbance with isolated severe storms. The main threat from any severe storm will be strong wind gusts...but an isolated large hail report is also possible. The bulk of the stronger storms will diminish by 9 PM. Another round of thunderstorms will affect portions of the region on Mon afternoon/evening. This disturbance will not be as strong as the one day...but an isolated severe thunderstorm can not be ruled out for tomorrow. On Tuesday an upper level disturbance will move towards the Glacier Park region...bringing another chance for widespread thunderstorms across the region...with North Central MT likely being the most affected area. Afternoon temperatures for Mon/Tue will not be as hot as they have been...but still generally average between the mid 70s and mid 80s. Brusda TUESDAY NIGHT THROUGH SUNDAY...Medium range forecast models continue to be in good agreement with the solution during this period, and they are even a bit faster with the exit of the upper level low pressure trough. The trough is now forecast to move northeast from the Idaho Panhandle Tuesday evening to southwest Saskatchewan by early Wednesday evening, which is about 12 hours sooner than last night's model runs. As a result, the greatest chance for continuing showers and thunderstorms remains during Tuesday evening, with a fairly rapidly decreasing chance after that. The northwest flow in the wake of the trough will keep a slight chance of showers and thunderstorms over the forecast area mainly through Wednesday night. As a high pressure ridge builds into the western United States through Saturday, the only chance for an isolated afternoon/evening shower or thunderstorm will remain over the mountains. However, another large upper level trough will dig off the Pacific coast into Sunday. The resulting southwest flow aloft may bring isolated showers and thunderstorms to the forecast area, but there is a chance that the ridge will remain in place, which would keep the area dry. Regardless, the exit of the trough and the introduction of the upper ridge will help warm temperatures from 5 to 10 degrees below normal on Wednesday to a few degrees above normal by Sunday. Coulston && .AVIATION... Updated 2350z. Southwest flow aloft continues overnight and through the day on Monday. Disturbance currently over central Montana will continue to generate scattered to numerous showers and thunderstorms through late evening with light rain showers lingering after midnight. Monday morning will start off mostly sunny with isolated/scattered thunderstorms developing over southwest Montana after 20Z. VFR conditions will prevail except for local IFR visibility in heavy rain associated with storms. mpj && .PRELIMINARY POINT TEMPS/POPS... GTF 50 82 50 80 / 60 20 20 60 CTB 51 79 48 75 / 70 10 30 60 HLN 51 82 52 80 / 60 40 30 40 BZN 47 84 46 85 / 40 20 10 20 WEY 38 74 40 74 / 20 10 10 10 DLN 45 81 45 80 / 10 20 10 20 HVR 59 82 53 82 / 70 10 30 60 LWT 54 80 53 81 / 70 20 30 40 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Local storm report, Aug 7, 5:58 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
558 PM MDT SUN AUG 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST 11 E TOWNSEND 46.33N 111.28W
08/07/2016 M52 MPH BROADWATER MT TRAINED SPOTTER
SPOTTER REPORTS DIME TO QUARTER SIZED HAIL
0555 PM HAIL 11 E TOWNSEND 46.33N 111.28W
08/07/2016 M1.00 INCH BROADWATER MT TRAINED SPOTTER
SPOTTER REPORTS DIME TO QUARTER SIZED HAIL
&&
MPJLocal storm report, Aug 7, 6:08 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
608 PM MDT SUN AUG 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 8 W TOWNSEND 46.31N 111.70W
08/07/2016 M62 MPH BROADWATER MT MESONET
62 MPH WIND GUST AT THE ELKHORN RAWS LOCATION. TIME OF
EVENT IS ESTIMATED.
&&
BRUSDALocal storm report, Aug 7, 6:16 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
616 PM MDT SUN AUG 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 5 SW WINDHAM 47.04N 110.22W
08/07/2016 M1.00 INCH JUDITH BASIN MT TRAINED SPOTTER
HAIL RANGED FROM PEA SIZED TO LARGER THAN A QUARTER
&&
MPJSpecial weather statement, Aug 7, 6:25 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 625 PM MDT SUN AUG 7 2016 MTZ053-054-080115- MEAGHER MT-BROADWATER MT- 625 PM MDT SUN AUG 7 2016 ...MINOR URBAN FLOODING IN THE TOWNSEND AREA... HEAVY RAIN HAS CAUSED SOME MINOR URBAN FLOODING IN THE CITY OF TOWNSEND. EMERGENCY MANAGERS HAVE REPORTED WATER A FEW INCHES DEEP ON THE MAIN HIGHWAYS IN TOWNSEND. THE WATER SHOULD RECEDED IN BY 7 PM AS THE STORMS HAVE EXITED THE REGION. REMINDER...DO NOT DRIVE THROUGH ANY FLOOD ROADWAYS. WAIT UNTIL THE WATER RECEDES OR FIND AN ALTERNATE ROUTE. LOCATIONS IMPACTED INCLUDE... TOWNSEND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL HAS OCCURRED WITH THIS STORM...AND HAS LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4613 11155 4645 11166 4673 11098 4635 11088 TIME...MOT...LOC 0022Z 231DEG 20KT 4632 11149 BRUSDA
Special weather statement, Aug 7, 6:47 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 647 PM MDT SUN AUG 7 2016 MTZ010-044-080130- TOOLE MT-EASTERN GLACIER MT- 647 PM MDT SUN AUG 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLACIER AND NORTHWESTERN TOOLE COUNTIES UNTIL 730 PM MDT... AT 646 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF KEVIN...OR 13 MILES NORTHEAST OF CUT BANK...MOVING NORTH AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SANTA RITA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4899 11182 4871 11209 4876 11235 4900 11237 TIME...MOT...LOC 0046Z 200DEG 14KT 4882 11221 MARTIN
Local storm report, Aug 7, 6:58 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
658 PM MDT SUN AUG 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 16 ENE SUNBURST 48.99N 111.60W
08/07/2016 E0.88 INCH TOOLE MT PUBLIC
NICKEL SIZE HAIL FALLING.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:25 PM MDT | Special Weather Statement | TFX | Broadwater | 50 min |
| Aug 7, 6:47 PM MDT | Special Weather Statement | TFX | Toole | 43 min |
| Aug 7, 7:44 PM MDT | Severe Thunderstorm Warning | TFX | Toole | 31 min |
| Aug 7, 8:42 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 18 min |
| Aug 7, 9:25 PM MDT | Special Weather Statement | TFX | Toole | 50 min |
| Aug 7, 10:13 PM MDT | Special Weather Statement | TFX | Fergus | 47 min |
| Aug 7, 10:18 PM MDT | Special Weather Statement | TFX | Toole | 27 min |
| Aug 7, 10:20 PM MDT | Special Weather Statement | TFX | Toole | 25 min |
| Aug 7, 11:14 PM MDT | Special Weather Statement | TFX | Fergus | 46 min |
| Aug 8, 5:47 PM MDT | Severe Thunderstorm Warning | TFX | Jefferson, Lewis and Clark | 28 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.